22 . April , 2019 - Monday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Prohistine-D

Big Image

Generic Name: pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine (fen IR a meen/pie RILL a meen/fen ill toe LOX a meen/fen ill proe pa NOLE a meen)
Brand Names: Delhist D, Delhistine D, Histine-D, Iohist D, KG-Hist D, Liqui-Histine-D, Metahistine D, Multihist D, Multihistamine-D, Poly-D, Poly-Histine-D, Prohistine-D, Trihist-D

What is Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Pheniramine, pyrilamine, and phenyltoloxamine are antihistamines. They block the effects of the naturally occurring chemical histamine in the body. Pheniramine, pyrilamine, and phenyltoloxamine prevent sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow to certain areas and allows nasal and respiratory (breathing) passages to open up.

Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine is used to treat nasal congestion and sinusitis (inflammation of the sinuses) associated with allergies, hay fever, and the common cold.

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Use caution when driving, operating machinery, or performing other hazardous activities. Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking this medication.

Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.

Who should not take Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Do not take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • kidney disease,
  • liver disease,
  • diabetes,

  • glaucoma,

  • any type of heart disease or high blood pressure,

  • thyroid disease,

  • emphysema or chronic bronchitis, or

  • difficulty urinating or an enlarged prostate.

You may not be able to take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine is in the FDA pregnancy category B. This means that it is unlikely to harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 65 years of age, you may be more likely to experience side effects from pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine. You may require a lower dose of this medication. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.

How should I take Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Do not crush, chew, or break the long-acting or sustained-release forms of this medication. Swallow them whole. If you are unsure about the formulation of the medicine, ask your pharmacist for help.

If you cannot swallow the tablets or capsules, look for a liquid form of this medication.

To ensure that you get a correct dose, measure the liquid form of pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Do not take more of this medication than is recommended. An overdose can cause serious harm.

Do not take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, talk to your doctor.

Store pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of a pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine overdose include a dry mouth, large pupils, flushing, nausea, and vomiting.

What should I avoid while taking Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Use caution when driving, operating machinery, or performing other hazardous activities. Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine.

Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine) side effects

Serious side effects are unlikely to occur. Stop taking pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives).

Other, less serious side effects may be more likely to occur. Continue to take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine and talk to your doctor or try another similar medication if you experience

  • dryness of the eyes, nose, and mouth;

  • drowsiness or dizziness;

  • blurred vision;

  • difficulty urinating; or

  • excitation in children.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect Prohistine-D (pheniramine/ pyrilamine/ phenyltoloxamine/ phenylpropanolamine)?

Do not take pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain pheniramine, pyrilamine, phenyltoloxamine, phenylpropanolamine, or other similar drugs. You may accidentally take too much of these medicines.

Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine is taken with any of these medications.

Drugs other than those listed here may also interact with pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including herbal products.

Where can I get more information?

  • Your pharmacist has additional information about pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine written for health professionals that you may read.

What does my medication look like?

Pheniramine/pyrilamine/phenyltoloxamine/phenylpropanolamine is available with a prescription under the brand names Poly-Histine-D (capsules and elixir) and Liqui-Histine Elixir. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 4.03. Revision Date: 2/13/04 4:04:08 PM.

Recent Drug Updates at DrugIndexOnline:





Atuss-12 DX Extended-Release Liquid Atuss-12 DX Extended-Release Liquid
Generic Name: Dextromethorphan Polistirex/Guaifenesin Extended-Release Liquid (DEX-troe-meth-OR-fan/gwye-FEN-e-sin) Brand Name: Atuss-12 DXAtuss-12 DX Extended-Release Liquid is used for:Temporarily relieving cough due to the common cold, hay fever, upper respiratory tract infections, sinus infl more...

Chloraseptic Lozenges Dental Chloraseptic Lozenges Dental
Some commonly used brand names are: In the U.S.— Anbesol, Baby 1 Anbesol Maximum Strength Gel 1 Anbesol Maximum Strength Liquid 1 Anbesol Regular Strength Gel 3 Anbesol Regular Strength Liquid 3 Benzodent 1 Chloraseptic Lozenges 2 Chloraseptic Lozenges, Children's 1 Dentapaine 1 Dent-Zel- more...

Chlorpheniramine/Dextromethorphan/Phenylephrine Sustained-Release Tablets Chlorpheniramine/Dextromethorphan/Phenylephrine Sustained-Release Tablets
Generic Name: Chlorpheniramine/Dextromethorphan/Phenylephrine Sustained-Release Tablets (klor-fen-EER-a-meen/dex-troe-meth-OR-fan/fen-ill-EF-rin) Brand Name: Phenabid DMChlorpheniramine/Dextromethorphan/Phenylephrine Sustained-Release Tablets is used for:Relieving sinus congestion, runny nose, s more...

Flecainide Flecainide
Generic Name: Flecainide acetate Dosage Form: Tablets, usp Rx only Description Flecainide Acetate Tablets, USP are an antiarrhythmic drug available in tablets of 50, 100 or 150 mg for oral administration. Flecainide acetate is benzamide, N-(2-piperidinylmethyl)-2,5-bis(2,2,2-trifluoroethoxy)- mo more...

Fludara Fludara
Generic Name: fludarabine (flu DAH rah been) Brand Names: Fludara What is Fludara (fludarabine)? Fludarabine is a cancer (antineoplastic) medication. Fludarabine interferes with the growth of cancer cells and slows their growth and spread in the body. Fludarabine is used to treat chroni more...

Ismo Ismo
Generic Name: isosorbide mononitrate Dosage Form: Tablets Ismo Description Isosorbide mononitrate is 1,4:3,6-dianhydro-D-glucitol, 5-nitrate, an organic nitrate whose structural formula is: and whose molecular weight is 191.14. The organic nitrates are vasodilators, active on both arteries and v more...

Lotensin Lotensin
Generic Name: benazepril (ben AY ze pril) Brand Names: Lotensin What is benazepril? Benazepril is in a group of drugs called ACE inhibitors. ACE stands for angiotensin converting enzyme. Benazepril is used to treat high blood pressure (hypertension). Benazepril may also be used for purp more...

Prednisolone Syrup Prednisolone Syrup
Dosage Form: Syrup Prednisolone Description Prednisolone Syrup, USP contains Prednisolone which is a glucocorticoid. Glucocorticoids are adrenocortical steroids, both naturally occurring and synthetic, which are readily absorbed from the gastrointestinal tract. Prednisolone is a white to practica more...